Alert archive / New York / Coastal Flood Statements in 2018
Coastal Flood Statement 32, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Aug 13, 2018, 3:55 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Aug 13, 2018, 9:00 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2018, 3:55 PM EDT (19:55 UTC)
- In effect from
- Aug 13, 2018, 9:00 PM EDT
- Expired
- Aug 14, 2018, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Aug 13, 2:05 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 13, 2:05 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
205 PM EDT Mon Aug 13 2018
.SYNOPSIS...
A broad area of low pressure will remain over the area through
Tuesday. A frontal boundary passes to the east Tuesday night,
with weak high pressure building in for the middle of the week.
A warm front approaches Thursday, then lifts through Friday. A
cold front passes Friday night or Saturday and stalls just south
through Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated thunderstorms continue to affect the
region. Observed hourly rainfall amounts up to one-third of an
inch across portions of the forecast area with PWATs continuing
around 2 inches. Models continue to trend higher PWATs during
the afternoon with the mid-level low over western PA. At least
an isold flash flood threat today. Across NJ zones, ffg is very
low due to the recent hvy rains, in some cases 0.40 inch per
hour or less than 1 inch per 6hrs. Elsewhere, FFG generally
greater than 1 inch per hr. Continue to have watch out for NJ
counties and 5 boroughs of NYC.
A break in precip approaching from the south this afternoon, but
convective initiation expected to have heavy showers develop,
with some thunder from the cyclonic flow aloft.
The modeling suggests pcpn winds down late tngt, before
recharging for Tue.
There is a moderate risk for rip current development through
Tuesday.
&&
.SHORT TERM /TUESDAY/...
The upr low draws closer and reached approximately the Hudson
Valley by 00z Wed. This should help to trigger at least sct
shwrs and tstms. Although the dynamics are better than Mon, a
dry punch in the mid lvls which is clear on water vapor is
modeled to overspread the region, limiting pw. This could result
in a transition to marginal svr mode, with perhaps a few
downbursts with dcape around 1000. Still, storm motion is
progged to by around 5 kt, so will maintain the wording of at
least an isold flash flood threat.
More breaks in the sun are possible, particularly ern areas.
The NBM was used for temps.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Upper level low opens/weakens as it traverses across the area
Tuesday night. Weak ridging builds behind, but not for long as
upstream shortwave approaches Thursday/Friday before slowly passing
across the northeast next weekend.
At the sfc, a trough slowly moves across the area Tuesday night,
with a weak cold front approaching early Wednesday. The front moves
east as weak high pressure builds late Wednesday/Wednesday night. Low
pressure well to the west moves toward the Great Lakes region
Thursday, and a warm front lifts Friday. A cold front will approach
Friday night, and should pass late at night or Saturday before
stalling nearby.
Showers and thunderstorms should diminish in coverage and intensity
Tuesday night as the trough passes. Drier conditions are expected
Wednesday into Thursday behind the front. Minimal rain chances exist
late in the week and into the weekend per weak upper features and
sfc boundaries.
Temperatures look to average above normal through much of the
period, perhaps closer to normal next weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A stationary front and low pressure will remain to the south
through tonight, then drift southward Tuesday.
Conditions will be variable, especially this afternoon, as one
band of showers and potentially isolated thunderstorms continues
to rotate north and northwest across the terminals. With the
south edge of the steady precipitation moving into the NYC area
terminals conditions will be likely MVFR with periods of IFR,
and there may be a brief period of even VFR. Farther north and
east MVFR to IFR conditions are expected to continue into this
evening with periods of showers, with heavy rainfall. Where any
brief clearing does occur there with the chance of isolated
thunderstorms into early this evening. Winds will be NE to E 10
KT or less.
After 23Z to 00Z conditions are expected to once again become
IFR in stratus and fog with winds becoming light and variable.
There will remain a chance of showers, and will keep VCSH in the
terminals.
After 12Z Tuesday conditions are expected to slowly improve to
VFR with southerly winds developing.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low confidence forecast with uncertainty
into early this evening. There is a chance of VFR conditions
through 00Z with isolated thunderstorms. Conditions lower IFR
this evening.
KLGA TAF Comments: Low confidence forecast with uncertainty
into early this evening. There is a chance of VFR conditions
through 00Z with isolated thunderstorms. Conditions lower IFR
this evening.
KEWR TAF Comments: Low confidence forecast with uncertainty
into early this evening. There is a chance of VFR conditions
through 00Z with isolated thunderstorms. Conditions lower IFR
this evening.
KTEB TAF Comments: Low confidence forecast with uncertainty
into early this evening. IFR with a brief period of MVFR this
afternoon. Very low chance that VFR conditions will occur.
Conditions lower to IFR after 00Z with a chance of LIFR after
06Z.
KHPN TAF Comments: Low confidence forecast with uncertainty
into early this evening. IFR with a brief period of MVFR this
afternoon. Very low chance that VFR conditions will occur.
Conditions lower to IFR after 00Z with a chance of LIFR after
06Z.
KISP TAF Comments: Low confidence forecast. IFR conditions are
expected to continue this afternoon with a period of heavy
rainfall and possibly brief LIFR. Also a low chance that
conditions briefly improve to MVFR late this afternoon.
Conditions become IFR this evening with LIFR possible after 06Z.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...VFR with areas of MVFR with a chance of
showers and TSTMs into the evening.
.Wednesday-Thursday...VFR. A slight chance of TSTMS Thursday
afternoon and evening.
Friday-Saturday...Mainly VFR. A chance of showers and
thunderstorms with MVFR conditions.
&&
.MARINE...
Winds and seas will remain blw sca lvls thru Tue, although any
tstms that develop could produce locally hazardous conditions.
During the mid to late week period, winds should remain rather
light, and seas should remain below 5 ft on the ocean waters,
and 1 ft or less on non ocean waters.
&&
.HYDROLOGY...
Any shwrs and tstms that develop today will be capable of
producing torrential rain. A flash flood watch has been issued
for NJ where ffg is extremely low. Localized rainfall totals
could be much higher than the posted basin avg fcst. There is at
least an isold flash flood threat on Tue before the sys exits.
&&
.TIDES/COASTAL FLOODING...
Some pockets of minor tidal flooding are possible at the most
vulnerable s shore locations like Freeport and Inwood during
the high tide cycle tngt. A statement may be needed.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch until midnight EDT tonight for NYZ072>075-
176-178.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ002-004-
006-103>108.
MARINE...None.
&&
SYNOPSIS...JMC/PW
NEAR TERM...KGM
SHORT TERM...JMC
LONG TERM...PW
AVIATION...19
MARINE...JMC/PW
HYDROLOGY...JMC/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Aug 13, 3:26 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service New York NY 326 PM EDT Mon Aug 13 2018 NJZ002-004-006-103>108-NYZ072>075-176-178-141930- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 326 PM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and New York City. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is at least an isolated risk for flash flooding on Tuesday with the additional development of heavy showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-141930- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 326 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067>071-078>081-177-179-141930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 326 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This Afternoon and Tonight. Scattered showers and isolated thunderstorms will continue to affect the area, producing heavy rainfall and possible isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is an isolated risk for flash flooding on Tuesday with the additional development of heavy showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. KGM
In the hours before
Special weather statement, Aug 13, 3:00 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service New York NY
300 PM EDT MON AUG 13 2018
NYZ079-081-132000-
Southeast Suffolk-Northeast Suffolk-
300 PM EDT MON AUG 13 2018
...A SHOWER WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 300 PM EDT, a shower was located near Bridgehampton, moving north
at 10 mph.
Winds in excess of 30 mph are possible with this shower.
This shower will be near...
Bridgehampton around 305 PM EDT.
Sag Harbor and Noyack around 330 PM EDT.
Peconic around 355 PM EDT.
Southold and Shelter Island around 400 PM EDT.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4089 7231 4088 7239 4105 7251 4106 7248
4109 7245 4110 7241 4111 7239 4112 7233
4111 7233 4111 7231 4112 7230 4113 7226
4111 7230 4110 7231 4109 7231 4108 7227
4107 7227 4105 7226 4105 7224
TIME...MOT...LOC 1900Z 174DEG 8KT 4093 7236
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:27 PM EDT | Areal Flood Advisory | OKX | Nassau | 79 min |
| Aug 12, 10:44 PM EDT | Areal Flood Advisory | OKX | Westchester | 2 hr |
| Aug 13, 3:35 AM EDT | Flash Flood Watch | OKX | Bronx, Kings, New York, Queens, Richmond | 20 hr |
| Aug 13, 10:08 AM EDT | Areal Flood Advisory | OKX | Kings, Queens, Richmond | 112 min |
| Aug 13, 12:17 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 118 min |
| Aug 13, 12:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 13, 1:12 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Aug 13, 3:00 PM EDT | Special Weather Statement | OKX | Suffolk | 60 min |
Nearby
Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.